Kentucky, 2014

Flood in Kentucky, June 4, 2014

June 4, 2014 · NWS ILN · 1 event in 1 county or zone

Weakening thunderstorms across the area produced heavy rainfall and localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Weakening thunderstorms across the area produced heavy rainfall and localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 4, 9:09 AM EST, 41 minutes earlier.

Area forecast discussion, Jun 4, 9:09 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1009 AM EDT WED JUN 4 2014

.SYNOPSIS...
A WARM FRONT AND UPPER LEVEL DISTURBANCE WILL BRING WIDESPREAD
THUNDERSTORM ACTIVITY TO THE REGION TODAY...ENDING LATE THIS
EVENING. A COLD FRONT WITH HIGH PRESSURE BUILDING INTO THE REGION
BEHIND IT WILL BRING A DRY AND COOL AIRMASS TO THE AREA THURSDAY
THROUGH SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
IR SATELLITE IMAGES INDICATING WARMING CLOUD TOPS WITH DECAYING
MCS CURRENTLY PUSHING ACROSS SOUTHWEST OHIO AND NORTHERN KENTUCKY.
WE CONTINUE TO GET A FEW REPORTS OF PEA SIZE HAIL WITH THE
STRONGER STORMS...BUT OVERALL THERE HAS BEEN A GENERAL WEAKENING
TREND IN THE REFLECTIVITY ON RADAR OVER THE PAST HOUR.

BASED ON SURFACE DEWPOINTS...WARM FRONT APPEARS TO BE SITUATED
FROM CENTRAL INDIANA INTO FAR SOUTHWEST OHIO ATTM AND THIS LOOSELY
CORRELATES WITH A SECONDARY LINE OF CONVECTION NOT NECESSARILY
ASSOCIATED WITH THE MCS REMNANTS. STILL SOME UNCERTAINTY TO WHAT
EFFECTS THE DECAYING MCS WILL HAVE ON THE WARM FRONT AS THE RAIN
COOLED AIR TO THE NORTH MAY DELAY THE NORTHWARD PUSH OF THE WARM
FRONT HEADING INTO THIS AFTERNOON. THE OTHER CONCERN IS THE AMOUNT
OF DEBRIS CLOUDS THAT WILL LINGER ACROSS THE AREA AT LEAST INTO
EARLY AFTERNOON AND THEIR AFFECT ON SOLAR INSOLATION. BOTH THE
12Z NAM AND LATEST RAP ARE KEEPING THE BETTER ML CAPES...IN EXCESS
OF 1000 J/KG...GENERALLY ALONG AND SOUTH OF THE OHIO RIVER THROUGH
THIS AFTERNOON. HOWEVER...BETTER JET DYNAMICS WILL BE PIVOTING
INTO OUR ARE THROUGH THE AFTERNOON HOURS AND THIS WILL LIKELY HELP
COMPENSATE FOR SOME OF THE LOWER INSTABILITIES.

MOST OF THE HIGHER RES MODELS ARE SUGGESTING REDEVELOPMENT THIS
AFTERNOON ALONG THE BOUNDARY WITH IT THEN PUSHING SOUTH LATE THIS
AFTERNOON INTO EARLY EVENING. GIVEN THE CURRENT SET UP...THINK THE
BEST CHANCE FOR THIS REDEVELOPMENT WILL BE ACROSS ABOUT THE
SOUTHERN THIRD OF OUR FA. IF THIS OCCURS...SHEAR PROFILES WILL BECOME
FAVORABLE FOR ORGANIZED STORMS AND AN ASSOCIATED SEVERE THREAT
FROM MID AFTERNOON INTO EARLY EVENING. GIVEN THE INCREASING
JET...THINK THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS...BUT
IF WE ARE ABLE TO GET SOME BETTER INSTABILITIES INTO THE
AREA...ROTATING STORMS AND LARGE HAIL WILL BECOME MORE OF A THREAT
GIVEN THE SHEAR PROFILES. THE OTHER CONCERN WILL BE LOCALLY HEAVY
RAIN. PWS WILL PUSH UP INTO THE 150 PERCENT OF NORMAL RANGE THROUGH
THIS AFTERNOON SO HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER
STORMS. WHILE THE HI RES MODELS DISAGREE WITH EXACTLY WHERE THE
AFTERNOON DEVELOPMENT WILL OCCUR...THEY ARE ALL FAIRLY CONSISTENT
WITH PUSHING ANY DEVELOPMENT FAIRLY QUICKLY SOUTHWARD ONCE IT
DEVELOPS SO HAVE OPTED TO HOLD OFF ON A FLASH FLOOD WATCH ATTM.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
ONGOING STORMS OVER MUCH OF THE CWA THIS EVENING WILL MOVE EAST
WITH THE SURFACE LOW IN THE MEAN WESTERLY FLOW ALOFT...AND SOUTH
AS HIGH PRESSURE BUILDS IN THE GREAT LAKES REGION. A FAIRLY RAPID
TURNOFF WILL OCCUR OVERNIGHT. EVENING SHOWERS COULD PERSIST THAT
FLOODING COULD BE A CONCERN THROUGH ABOUT MIDNIGHT.

THE HIGH PRESSURE WILL STRENGTHEN ON THURSDAY AND HELP CONTINUE TO
PUSH DRIER AIR OVER THE OHIO VALLEY. TEMPERATURES WILL BE IN THE
70S THURSDAY AND FRIDAY...WITH OVERNIGHT LOWS DROPPING IN TO THE
50S FOR MOST AREAS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
FOR FRIDAY NIGHT INTO SATURDAY...HIGH PRESSURE WILL MOVE OFF TO
THE EAST WHILE ONE OF THOSE UPPER LEVEL DISTURBANCES MOVES TOWARD
THE GREAT LAKES. WE SHOULD SEE ONE MORE DRY DAY WITH TEMPERATURES
WARMING INTO THE LOWER AND MID 80S.

FOR THE PERIOD SATURDAY NIGHT INTO SUNDAY...INCREASING
MOISTURE...LIFT AND THE APPROACH OF A WARM FRONT/COLD FROM TANDEM
WILL BRING A CHANCE OF SHOWERS AND STORMS TO OUR AREA.  HAVE KEPT
POPS AT 50 PERCENT FOR NOW DUE TO SOME TIMING ISSUES.

FOR SUNDAY NIGHT INTO MONDAY...UPPER LEVEL DISTURBANCE AND COLD
FRONT SHOULD PUSH EAST THROUGH THE REGION WITH PCPN COMING TO AN END
BY MONDAY MORNING. DRIER AIR AND A LITTLE COOLER TEMPERATURES CAN
BE EXPECTED BY MONDAY.

HIGH PRESSURE IS FORECAST TO BUILD BRIEFLY BACK INTO THE REGION
MONDAY NIGHT INTO TUESDAY. TEMPERATURES WILL BE NEAR TO SLIGHTLY
BELOW SEASONAL NORMALS.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
MVFR TO LIFR FOG IS AFFECTING THE SRN TAFS WHERE THE DEWPOINTS
REMAINED IN THE LOWER TO MID 60S OVERNIGHT. THE FOG SHOULD BREAK
UP QUICKLY AS SUNSHINE BEGINS THE MIXING PROCESS.

THUNDERSTORM COMPLEX ACROSS INDIANA HAS A MAINLY EASTERLY COMPONENT.
LATEST TIMING HAS IT REACHING THE WRN TAFS IN THE 13 -14Z TIME
FRAME. EXPECT A COUPLE OF HOURS OF TS AT THE TAFS.

ADDITIONAL DEVELOPMENT IS EXPECTED DURING THE AFTERNOON. SOME OF
THE THUNDERSTORMS IN THE AFTERNOON COULD POSSIBLY BE SEVERE. A LOW
PRESSURE CENTER WILL RACE E TONIGHT FINALLY DRAGGING THE FRONT
THRU THE TAFS WHILE BRINGING AN END TO THE THUNDERSTORMS. MVFR CIGS
ARE EXPECTED TO DEVELOP POST FRONTAL TONIGHT.

OUTLOOK...THUNDERSTORMS POSSIBLE SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...HICKMAN
AVIATION...SITES
Hazardous weather outlook, Jun 4, 4:00 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT WED JUN 4 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-050900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL OVERSPREAD THE REGION TODAY. DAMAGING WINDS
AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS. BY THIS
EVENING...SIGNIFICANT RAINFALL MAY CAUSE FLOODING. WITH A SURFACE
CIRCULATION RIDING ALONG A WARM FRONT...RESULTANT WIND PROFILES
MAY SUPPORT SUPERCELL THUNDERSTORMS AND POSSIBLE TORNADOS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 4, 4:08 AM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
508 AM EDT WED JUN 4 2014

INZ050-058-059-066-OHZ060>065-070>074-077>082-088-041215-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...
CIRCLEVILLE...LANCASTER...HAMILTON...LEBANON...WILMINGTON...
CHILLICOTHE...LOGAN...CINCINNATI...MILFORD...GEORGETOWN...
HILLSBORO...WEST UNION...PIKETON...PORTSMOUTH
508 AM EDT WED JUN 4 2014

PATCHY DENSE FOG ON THE NORTH SIDE OF A WARM FRONT WILL BE FOUND
THIS MORNING. VISIBILITIES WILL DROP TO A QUARTER MILE OR LESS IN
ISOLATED SPOTS. COMMUTERS ARE ADVISED TO BE AWARE OF RAPIDLY
CHANGING CONDITIONS...ESPECIALLY IN LOW LYING AREAS AND RIVER
VALLEYS. AS THE DAY BREAKS...THE FOG IS EXPECTED TO RAPIDLY MIX
OUT THIS MORNING.
Special weather statement, Jun 4, 6:52 AM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
752 AM EDT WED JUN 4 2014

INZ058-059-066-073-074-OHZ060-070-077-041245-
UNION IN-FRANKLIN IN-DEARBORN IN-FAYETTE IN-RIPLEY IN-BUTLER OH-
HAMILTON OH-PREBLE OH-
752 AM EDT WED JUN 4 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PREBLE...
NORTHWESTERN HAMILTON...WESTERN BUTLER...RIPLEY...FAYETTE...
DEARBORN...FRANKLIN AND UNION COUNTIES THROUGH 845 AM EDT...

AT 748 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 12 MILES WEST OF BUNKER HILL TO 14 MILES WEST OF
NAPOLEON TO 17 MILES WEST OF HOLTON...MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CONNERSVILLE...
LAUREL...OLDENBURG...BATESVILLE...OSGOOD...VERSAILLES...LIBERTY...
BROOKVILLE...MILAN...WEST COLLEGE CORNER...LAWRENCEBURG...HIDDEN
VALLEY...GREENDALE...DILLSBORO AND BRIGHT.

ALSO...ANDERSONVILLE...BUNKER HILL...BUENA VISTA...COLUMBIA...
NAPOLEON...HOLTON...HAMBURG...ALPINE...METTEL FIELD AND NULLTOWN ARE
NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3920 8544 3928 8530 3974 8529 3971 8504
      3973 8503 3974 8455 3931 8472 3909 8485
      3906 8490 3903 8489 3896 8545
Special weather statement, Jun 4, 7:55 AM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
855 AM EDT WED JUN 4 2014

INZ059-066-073>075-KYZ091>093-OHZ060>062-070-071-077-078-041400-
UNION IN-OHIO IN-FRANKLIN IN-DEARBORN IN-RIPLEY IN-KENTON KY-BOONE KY-
CAMPBELL KY-BUTLER OH-GREENE OH-HAMILTON OH-MONTGOMERY OH-PREBLE OH-
WARREN OH-CLERMONT OH-
855 AM EDT WED JUN 4 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLERMONT...
WARREN...SOUTHERN PREBLE...SOUTHERN MONTGOMERY...HAMILTON...
SOUTHWESTERN GREENE...BUTLER...CAMPBELL...BOONE...NORTHERN KENTON...
CENTRAL RIPLEY...DEARBORN...EASTERN FRANKLIN...OHIO AND EASTERN UNION
COUNTIES THROUGH 1000 AM EDT...

AT 850 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM SUGAR VALLEY TO HOOVEN TO BENHAM...MOVING EAST AT 45
MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CAMDEN...COLERAIN
TOWNSHIP...GREENDALE...EATON...CLEVES...DILLSBORO...HAMILTON...
FAIRFIELD...FOREST PARK...LAWRENCEBURG...AURORA...SHARONVILLE...WEST
CHESTER...MIDDLETOWN AND MONROE.

ALSO...LAKE LAKENGREN...MUTTONVILLE...MCGONIGLE...NEW BALTIMORE...
MILLVILLE...ROSS...SOMERVILLE...COLLINSVILLE...GROESBECK AND
NORTHGATE ARE NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3896 8529 3917 8486 3973 8486 3973 8482
      3976 8481 3975 8404 3904 8402
Local storm report, Jun 4, 8:43 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
943 AM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLOOD            READING                 39.22N 84.43W
06/04/2014                   HAMILTON           OH   TRAINED SPOTTER

            HIGH WATER OVER ROADWAYS

&&

HUGHES
Special weather statement, Jun 4, 9:20 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1020 AM EDT WED JUN 4 2014

OHZ078>080-041445-
BROWN OH-CLERMONT OH-HIGHLAND OH-
1020 AM EDT WED JUN 4 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HIGHLAND...EASTERN
CLERMONT AND CENTRAL BROWN COUNTIES THROUGH 1045 AM EDT...

AT 1017 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
HAMERSVILLE...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GEORGETOWN AND MOUNT
ORAB.

ALSO...NEW HOPE...RUSSELLVILLE...SARDINIA...LAKE WAYNOKA...FINCASTLE
AND MOWRYSTOWN ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3886 8409 3902 8407 3911 8366 3896 8367
      3896 8368 3889 8368 3886 8369
Local storm report, Jun 4, 9:28 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1028 AM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     HAIL             2 N HAMERSVILLE         38.95N 83.99W
06/04/2014  M0.25 INCH       BROWN              OH   TRAINED SPOTTER

&&

ANOVAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kenton

When
June 4, 9:50 AM EST to 10:50 AM EST
Where
Kenton County, 0.81 mi NE of Park Hills to 0.74 mi NNE of Park Hills
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.078, -84.519

A lane along Interstate 75 was closed due to high water caused by heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520981.